MAUDE Adverse Event Report: CONMED CORPORATION VCARE VAGINAL-CERVICAL RETRACTOR-ELEVATOR WITH MEDIUM CERVICAL CUP; UTERINE MANIPULATOR

CONMED CORPORATION VCARE VAGINAL-CERVICAL RETRACTOR-ELEVATOR WITH MEDIUM CERVICAL CUP; UTERINE MANIPULATOR
Catalog Number 60-6085-201
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/12/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The "used/damaged" vcare uterine manipulator from the surgery on (b)(6) 2016 was not returned to conmed for evaluation.The reported failure cannot be confirmed and a specific failure mode as well as associated root cause cannot be conclusively determined without examination of the actual device.However, based on received information, it is believed that this reported incident is user related due to misuse of the device, as removal of the specimen (uterus) is not one of the documented indications for this device.The device was manufactured 31-may-2016.A review of the device history record for this lot found no noted discrepancies during the manufacturing process that could have caused or contributed to this reported incident.Of the lot containing (b)(4) units, there were no other similar complaints received.A 2-year review of product history for this device family revealed 11 similar occurrences for component detachment including this complaint.(b)(4).It should be noted, of the 11 reports of device breakages, there has been only one (1) report in which a second surgery was performed to remove the retained foreign objects.To date, there has been no patient long term adverse effects reported regarding any of the reported incidents.This type of failure mode is addressed in the risk documents and the safety risk has been found to be acceptable.The vcare uterine manipulator is a disposable, single-use device for manipulation of the uterus and cervix in surgical and diagnostic procedures.The device consists of a manipulator tube having an inflatable balloon at its proximal end and an anatomically configured cannula/handle for maintaining proper attitude of the uterus at the distal end.The vcare incorporates a system of cup-like elevators to provide manipulation of the uterus, and retraction and elevation of the cervix.The conmed vcare is indicated for manipulation of the uterus and injection of fluids or gases during laparoscopic tubal occlusion, or diagnostic laparoscopy and also maintains pneumoperitoneum by sealing the vagina once a colpotomy is performed.To reduce the risk of component detachment and patient injury, the ifu provides the following warning and precautions, as well as removal instructions: - prior to removal of the device, ensure the locking mechanism is released via the thumbscrew and swipe a finger around the edge if the vaginal cup to separate the tissue form the cup to prevent tissue damage.- swipe finger around the edge of the vaginal cup to separate the tissue from the cup to prevent tissue damage.Fully retract the vaginal cup from the handle.Carefully remove the device from the vagina.Do not use excessive force to avoid traumatizing the vaginal canal.- vaginal delivery of a lager uterus may result in patient injury.Morcellation or other methods should be used to reduce the size of the uterus prior to removal through the vaginal canal.- visually inspect vcare on removal form the patient to verify that the device is intact and all forward components (intrauterine balloon; 2.Cervical cup; 3.Vaginal cup; 4.Locking assembly, and 5.Thumbscrew) have all been retrieved from the patient.
 
Event or Problem Description
The user facility reported that during use of a vcare vaginal-cervical retractor-elevator with medium cervical cup in a laparoscopic hysterectomy procedure, the "balloon burst and device came apart" while trying to remove the uterus and cervix from down below.As reported, the detached components were removed from the patient and verified that all pieces were accounted for.No alternate device was used and the procedure was otherwise completed with no further complications, surgical delay or patient injury.This report is filed on the basis of potential injury with recurrence.

Brand Name
VCARE VAGINAL-CERVICAL RETRACTOR-ELEVATOR WITH MEDIUM CERVICAL CUP
Common Device Name
UTERINE MANIPULATOR
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key6041341
Report Number1320894-2016-00131
Device Sequence Number680163
Product Code LKF
UDI-Device Identifier00653405061802
UDI-Public(01)00653405061802(17)180531(30)1(10)201605311
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K071907
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2018
Device Catalogue Number60-6085-201
Device Lot Number201605311
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2016
Initial Report FDA Received Date10/19/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age26 YR